New York, 2012

Wildfire in New York, July 31, 2012

July 31, 2012 · NWS BUF · 1 event in 1 county or zone

The dry weather was blamed for a wildfire that burned for several hours in the town of Adams in Jefferson County. m.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

The dry weather was blamed for a wildfire that burned for several hours in the town of Adams in Jefferson County. It is unknown how the fire started around 1:30 p.m. Over 100 fire fighters worked to put out the brushfire which burned two- to three-thousand acres in the vicinity of County Roads 75 and 76 before being extinguished.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 31, 10:01 AM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 31, 10:01 AM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1101 AM EDT TUE JUL 31 2012

.SYNOPSIS...
A COLD FRONT MOVING EAST FROM THE CENTRAL GREAT LAKES WILL APPROACH
WESTERN NEW YORK THIS AFTERNOON AND BRING A CHANCE FOR SHOWERS AND
THUNDERSTORMS. A FEW MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE
TONIGHT AND WEDNESDAY AS THE FRONT MOVES ACROSS NEW YORK STATE. HIGH
PRESSURE WILL BRING DRY WEATHER ON THURSDAY BEFORE THE NEXT COLD
FRONT BRINGS A CHANCE FOR SHOWERS ON FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE SOUTHERLY FLOW BETWEEN HIGH PRESSURE ANCHORED OFF THE NEW
ENGLAND COAST AND A COLD FRONT MOVING EAST FROM MICHIGAN WILL PUMP
INCREASINGLY MOIST AIR ACROSS THE AREA TODAY. AS THIS MOISTURE
INTERACTS WITH A SHORT WAVE LIFTING NORTH FROM PA...A FEW SHOWERS
AND SCATTERED THUNDERSTORMS WILL SKIM THE WESTERN SOUTHERN TIER
AND FINGER LAKES LATER THIS MORNING/EARLY AFTERNOON.

OTHERWISE...THE MAIN FOCUS IS ON THE UPPER LEVEL TROUGH AND
ASSOCIATED COLD FRONT THAT WILL BE PUSHING EAST TOWARD THE LOWER
LAKES THIS AFTERNOON. THE INCREASE IN LOW LEVEL MOISTURE AND DAYTIME
HEATING WILL RESULT IN MODEST INSTABILITY WITH SREF MEAN MUCAPES
FORECAST TO INCREASE TO 1500-2000 J/KG DURING THE AFTERNOON. THIS
WILL PROVIDE SUFFICIENT ENERGY FOR ROBUST UPDRAFTS...BUT WEAK WIND
SHEAR WILL PRECLUDE THE FORMATION OF ORGANIZED SEVERE WEATHER ACROSS
OUR CWA.

TEMPERATURES TODAY WILL RANGE FROM NEAR 80 ACROSS THE WESTERN
SOUTHERN TIER WHERE INCREASED MORNING CLOUD COVER WILL LIMIT SOLAR
HEATING TO THE MID 80S ACROSS THE GENESEE VALLEY AND FINGER LAKES.

TONIGHT...THE WEAKENING COLD FRONT AND UPPER LEVEL TROUGH WILL PUSH
EAST ACROSS THE CWA. THIS WILL RESULT IN A FEW MORE SHOWERS AND
THUNDERSTORMS...BUT THERE WILL BE A WEAKENING TREND TO THE
CONVECTION WITH THE LOSS OF DAYTIME HEATING.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
TROUGH AXIS AND ASSOCIATED SURFACE FRONT WILL MOVE SLOWLY ACROSS
THE REGION WEDNESDAY. WHILE FORCING IS RELATIVELY WEAK OVER WESTERN
PORTIONS...IT MAY BE ENOUGH TO FIRE SCATTERED SHOWERS AND
THUNDERSTORMS AHEAD OF THE FRONT. BEST SHOT AT CONVECTION REMAINS
OVER EASTERN PORTIONS OF THE AREA AS LATER TIMING MAY ALLOW FOR
BETTER DESTABILIZATION. SEVERE THREAT LOOKS LIMITED GIVEN LIMITED
WINDOW FOR DESTABILIZATION AND MARGINAL SHEAR VALUES. THE FRONT
WILL EXIT THE AREA WEDNESDAY NIGHT AS A BUBBLE OF HIGH PRESSURE
BEGINS TO MOVE IN. THIS WILL END THE RAIN THREAT AND BRING
CLEARING SKIES. LIGHT WINDS AND RADIATIONAL COOLING WILL LEAD TO
SOUTHERN TIER VALLEY FOG. HIGH PRESSURE WILL SETTLE OVER THE
REGION THURSDAY PROVIDING FAIR WEATHER. SUNSHINE AND WARMING 850
MB TEMPERATURES TO AROUND +16C SHOULD SUPPORT HIGHS IN THE MID TO
UPPER 80S.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
A ZONAL FLOW WILL REMAIN IN PLACE ACROSS NORTH AMERICA THROUGH THE
FIRST PART OF THE WEEKEND WITH A DOMINANT HOT RIDGE IN PLACE ACROSS
THE SOUTHERN 2/3 OF THE NATION. A SERIES OF WEAK PACIFIC SYSTEMS
WILL TRAVERSE THE US/CANADIAN BORDER AND BRING A FEW CHANCES OF
SHOWERS AND THUNDERSTORMS...ALTHOUGH MUCH OF THIS WILL BE ISOLATED
TO WIDELY SCATTERED IN NATURE WITH LITTLE ORGANIZED WIDESPREAD
RAINFALL.

LOOKING AT THE DETAILS...ON FRIDAY A VERY WEAK SURFACE FRONT WILL
DROP SOUTH INTO THE LOWER LAKES AND WASH OUT AS IT PUSHES WELL SOUTH
OF THE MID LEVEL SUPPORT. THIS WILL BRING A VERY LOW CHANCE OF A FEW
SHOWERS AND THUNDERSTORMS...BUT MANY AREAS WILL LIKELY REMAIN DRY.
850MB TEMPS OF AROUND +18C WILL SUPPORT HIGHS IN THE UPPER 80S OR
CLOSE TO 90 INLAND FROM THE LAKES.

OVER THE WEEKEND A MORE SIGNIFICANT TROUGH WILL MOVE FROM THE
NORTHERN PLAINS SATURDAY TO THE CENTRAL LAKES BY SUNDAY. SOUTHERLY
RETURN FLOW AHEAD OF THIS SYSTEM AND AROUND THE WESTERN PERIPHERY OF
THE BERMUDA HIGH WILL TRANSPORT MOISTURE AND INSTABILITY NORTH INTO
THE REGION ON SATURDAY...WITH BOTH THE GFS AND ECMWF ALLOWING FOR
DIURNAL CONVECTION ESPECIALLY INLAND FROM THE LAKES. THIS WILL
REMAIN WIDELY SCATTERED WITH NO SYNOPTIC SCALE TRIGGER...SO FOR NOW
WILL JUST CONTINUE WITH LOW CHANCE POPS. BY SUNDAY HEIGHT FALLS
BEGIN TO APPROACH FROM THE UPSTREAM SHORTWAVE...SUPPORTING MORE
ORGANIZED ASCENT AND A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS.

BY MONDAY THE GFS AND ECMWF PULL THIS SYSTEM TO THE EAST COAST WITH
A RETURN TO DRY WEATHER AND SEASONABLE TEMPS AS THE ZONAL FLOW
BRIEFLY AMPLIFIES AND ALLOWS COOLER CANADIAN AIR TO NOSE INTO THE
GREAT LAKES.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
A COLD FRONT MOVING EAST FROM THE CENTRAL LAKES WILL APPROACH
WESTERN NEW YORK LATER TODAY. INCREASING MOISTURE AND INSTABILITY
AHEAD OF THE FRONT WILL GENERATE A FEW SHOWERS AND THUNDERSTORMS
FROM LATE MORNING INTO THE AFTERNOON...ESPECIALLY ACROSS WESTERN
NEW YORK AND THE GENESEE VALLEY. EXPECT MAINLY VFR CONDITIONS TO
PREVAIL...BUT ANY PASSING THUNDERSTORMS COULD LOWER CIGS/VSBYS TO
MVFR AT TIMES.

SCATTERED SHOWERS WILL CONTINUE TONIGHT AS THE FRONT PUSHES EAST
ACROSS THE AREA...BUT EXPECT A WEAKENING TREND TO ONGOING CONVECTION
WITH THE LOSS OF DAYTIME HEATING.

OUTLOOK...
THURSDAY...VFR.
FRIDAY AND SATURDAY...MAINLY VFR WITH A CHANCE OF SHOWERS.

&&

.MARINE...
A COLD FRONT WILL APPROACH THE LOWER LAKES FROM MICHIGAN THIS
AFTERNOON AND BRING SCATTERED SHOWERS AND THUNDERSTORMS. HIGH
PRESSURE WILL BUILD BACK IN WEDNESDAY AND THURSDAY WILL FAIR
WEATHER. OUTSIDE OF THUNDERSTORMS...WIND AND WAVE ACTION WILL REMAIN
LOW THROUGH THE END OF THE WEEK.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...LEVAN
NEAR TERM...LEVAN/TJP
SHORT TERM...TMA
LONG TERM...HITCHCOCK
AVIATION...LEVAN/TJP
MARINE...TJP
Hazardous weather outlook, Jul 31, 4:19 AM EST, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
519 AM EDT TUE JUL 31 2012

NYZ001>008-010>014-019>021-085-010930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
519 AM EDT TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-010930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
519 AM EDT TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Jefferson

When
July 31, 12:30 PM EST to 4:30 PM EST
Where
Jefferson forecast zone
Reported by
Emergency Manager
Coordinates
43.999, -76.052 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405256.